A 53-year-old woman with a suspected drug overdose.

Citation metadata

Date: Feb. 7, 2022
Publisher: CMA Impact Inc.
Document Type: Article
Length: 2,258 words
Lexile Measure: 1960L

Document controls

Main content

Article Preview :

A 53-year-old woman was brought to the emergency department after being found unresponsive at home, surrounded by empty pill bottles. Her partner had spoken to her on the phone 5 hours earlier, when she was reportedly well. Her medical history included bipolar I disorder and 2 previous suicide attempts.

History from her partner raised concern that she may have ingested about ninety 0.5-mg tabs of lorazepam, seventy 1-mg tabs of alprazolam, forty-eight 1-mg tabs of clonazepam, twenty-four 50-mg tabs of quetiapine, ten 7.5-mg tabs of zopiclone and 1 bottle of NyQuil, which contains acetaminophen, dextromethorphan and doxylamine.

Before arrival at the emergency department the patient had been intubated by paramedics to protect her airway. On arrival, her temperature was 35.7[degrees]C, blood pressure 74/33 mm Hg, heart rate 115 beats/min, respiratory rate 8 breaths/min and oxygen saturation 98% on 100% Fi[O.sub.2]. She had a decreased level of consciousness, with a Glasgow Coma Scale score of 3T, and no agitation or excited delirium. Her capillary blood glucose was 14.6 (normal 3.8-7.0) mmol/L. Her pupils were 3 mm bilaterally and reactive to light. She had normal tone with no rigidity, hyperreflexia or clonus.

Which toxidrome best describes this patient?

a. Serotonin syndrome

b. Neuroleptic malignant syndrome

c. Opioid toxicity

d. Sedative or hypnotic toxicity

e. Anticholinergic toxicity

The answer is (d). This patient presented with a decreased level of consciousness, without characteristic features to suggest another toxidrome (Table 1). Her physical examination suggested a sedative or hypnotic overdose, compatible with the collateral history of benzodiazepine, zopiclone and doxylamine ingestion. Although several features of opioid toxicity overlap with sedative or hypnotic toxicity, the former typically causes pinpoint pupils, which we did not see in this patient. (1) Serotonin syndrome and neuroleptic malignant syndrome (NMS) can both present with altered mental status and autonomic instability. (1) Serotonin syndrome is characterized by acute onset, hyperreflexia and myoclonus, while NMS occurs over days, classically with lead-pipe rigidity. (1) Anticholinergic toxicity presents with agitated delirium, hyperthermia, mydriasis, dry skin and mucous membranes, and urinary retention. (1)

Which of the following decontamination strategies would be appropriate at this time?

a. Activated charcoal

b. Gastric lavage

c. Whole bowel irrigation

d. No gastrointestinal decontamination

The answer is (d). Although gastrointestinal decontamination is a critical component of managing some toxicologic emergencies, our patient presented hours after suspected ingestion, which would reduce the utility of activated charcoal. (2) There is no indication for whole bowel irrigation, which is considered in toxic ingestions of drugs in sustained-release preparations, for drugs not adsorbed by activated charcoal, or for removal of packets of illicit drugs. (3) Gastric lavage should be considered only in patients presenting within 1-2 hours of a potentially lethal ingestion with no available antidote. (4)

Which of the following is the most important initial investigation for this patient with a depressed level of consciousness due to a suspected overdose?

a. Abdominal radiograph to identify radio-opaque toxins

b. Blood work to identify acid-base disturbances and calculate anion and osmole gaps (blood gas, electrolytes,...

Source Citation

Source Citation   

Gale Document Number: GALE|A691484574